Rome — A 23-year-old Italian woman who was mistakenly given six doses of the Pfizer coronavirus vaccine all at once was released from a hospital on Monday without having suffered any apparent adverse reactions, local health authorities said. The incident occurred on Sunday morning at the Noa Hospital in Massa, in Tuscany.
The patient was kept under observation for approximately 24 hours in the hospital’s emergency room. Doctors said she was given fluids, and anti-inflammatory and fever medications as preventative measures.
“This person at this time will certainly not have side effects,” said Dr. Antonella Vicenti, director of infectious diseases at Noa Hospital. She said Pfizer studies had shown that people who receive up to 5-times the normal dosage did not suffer any consequences. She also said that patients in Israel and Germany who had accidentally been given 5-times the usual dosage also showed no adverse reactions.
“The patient did not have fever and did not have any pain except for pain at the inoculation site, nor any other manifestations,” said Vincenti. “She was a bit frightened, thus we preferred to keep her here until this morning.” Vincenti said it remained to be seen what long-term effects, if any, the overdose might have on the young woman’s antibody levels, and thus her immune response to the coronavirus. She said the hospital would test her blood regularly to monitor her immune response and determine whether she should still get the scheduled second dose after a number of weeks.
Dr. Tommaso Bellandi, director of patient security for the northwest Tuscany health authority, said the accident occurred because the nurse had an attention lapse.
“This is something that should never happen,” he said. “Unfortunately, due to our limits as human beings, as well as organizational limits, these things can happen.” He said the hospital had launched an investigation to review safety procedures. Bellandi explained that each vial of the Pfizer vaccine contains six doses, which must be individually extracted and placed in separate vials, where they are then diluted. The nurse administering the vaccine on Sunday mistakenly injected all of the liquid from an undiluted vial. “She thought that the dilution had taken place,” said Bellandi. “They are both transparent liquids of the same density. Unfortunately, this contributed to the error,” he said. The nurse immediately realized her error and alerted the patient as well as the attending physician, who at once began monitoring the young woman for adverse reactions. Local health authorities and the patient’s family were immediately notified, too.
Bellandi said the incident occurred on an extremely busy day, during a period in which health workers were trying to administer as many vaccine doses as possible. “I’m not trying to justify something that we hoped would never happen,” he said. “We are extremely regretful, especially towards the young woman.” Bellandi said the nurse and the attending doctor were “heartbroken” at what had occurred, and a psychologist described them as “traumatized” by the event.